Article

Infliximab-induced nonspecific interstitial pneumonia.

Internal Medicine at Riverside Methodist Hospital, Columbus, OH 43214, USA.
The American Journal of the Medical Sciences (Impact Factor: 1.33). 06/2012; 344(1):75-8. DOI: 10.1097/MAJ.0b013e31824c07e8
Source: PubMed

ABSTRACT Infliximab has well-established complications including injection site and allergic reactions, cytopenias, induction of autoimmune and demyelinating diseases and malignancy, especially lymphoma. Pulmonary complications are well documented and include serious respiratory infections from tuberculosis, fungal and opportunistic pathogens. This has prompted a Food and Drug Administration black-box warning recommending close surveillance for these diseases. Nonspecific interstitial pneumonitis (NSIP) secondary to tumor necrosis factor-alpha inhibitor (TNF-alpha) therapy is less well described. Rarely, TNF-alpha inhibitor therapy has been reported to cause NSIP when used in conjunction with other immunosuppressive agents. Literature search revealed 12 independent patients with presumed infliximab-induced NSIP in 8 separate publications; all patients were on concomitant steroid sparing immunosuppressive agents, complicating cause and effect. The authors report a case in which infliximab is surmised to cause NSIP in the absence of other steroid sparing immunosuppressants in a young female with ulcerative colitis. Of importance, the patient was taking no additional steroid sparing immunomodulating agents. The diagnosis was based on clinical presentation and radiologic and histopathological data. Cessation of infliximab and high-dose steroid therapy resulted in complete resolution of the patient's presenting signs and symptoms.

0 Bookmarks
 · 
82 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Pulmonary abnormalities are not frequently encountered in patients with inflammatory bowel diseases. However, lung toxicity can be induced by conventional medications used to maintain remission, and similar evidence is also emerging for biologics. We present the case of a young woman affected by colonic Crohn's disease who was treated with oral mesalamine and became steroid-dependent and refractory to azathioprine and adalimumab. She was referred to our clinic with a severe relapse and was treated with infliximab, an anti-tumor necrosis factor α (TNF-α) antibody, to induce remission. After an initial benefit, with decreases in bowel movements, rectal bleeding and C-reactive protein levels, she experienced shortness of breath after the 5(th) infusion. Noninfectious interstitial lung disease was diagnosed. Both mesalamine and infliximab were discontinued, and steroids were introduced with slow but progressive improvement of symptoms, radiology and functional tests. This represents a rare case of interstitial lung disease associated with infliximab therapy and the effect of drug withdrawal on these lung alterations. Given the increasing use of anti-TNF-α therapies and the increasing reports of pulmonary abnormalities in patients with inflammatory bowel diseases, this case underlines the importance of a careful evaluation of respiratory symptoms in patients undergoing infliximab therapy.
    World Journal of Gastroenterology 08/2013; 19(32):5377-80. · 2.55 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Although poorly understood, interstitial lung disease has been reported as a possible complication of tumor necrosis factor alpha inhibitors. We report a case of interstitial lung disease in a 64-year-old man with psoriasis 3 weeks after the initiation of infliximab treatment. The patient had received two fortnightly infusions of infliximab following a short course of methotrexate. Thoracic computed tomography showed bilateral ground glass and interstitial infiltrates, while the results of microbiology and immunologic workup were negative. Likewise, bronchoalveolar lavage detected neither typical nor atypical pathogens. Infliximab-induced interstitial lung injury was suspected and corticosteroid therapy was administered which resulted in rapid clinical and radiological improvement. This is one of the few reported cases of interstitial lung disease due to infliximab in the psoriasis population. The patient had no pre-existing lung pathology, while his previous exposure to methotrexate was minimal and was not temporally associated with the induction of interstitial lung disease.
    Heart & lung: the journal of critical care 08/2013; · 1.04 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: To review published cases of induced or exacerbated interstitial lung disease (ILD) in rheumatoid arthritis (RA) associated with non-biologic disease-modifying antirheumatic drugs (nbDMARDs) and biologics and to discuss clinical implications in daily practice. We performed a systematic literature review from 1975 to July 2013 using Medline, Embase, Cochrane, and abstracts from the ACR 2010-2012 and EULAR 2010-2013 annual meetings. Case reports and series that suggest a causative role of nbDMARDs (methotrexate [MTX], leflunomide [LEF], gold, azathioprine [AZA], sulfasalazine [SSZ], and hydroxychloroquine [HCQ]) and biologic agents (TNF inhibitors [TNFi], rituximab [RTX], tocilizumab [TCZ], abatacept [ABA], and anakinra) in causing ILD or worsening a pre-existing ILD in RA patients were included. Results from observational and postmarketing studies as well as reviews on this topic were excluded from the qualitative analysis but still considered to discuss the implication of such drugs in generating or worsening ILD in RA patients. Comparisons were made between MTX-induced ILD in RA and the cases reported with other agents, in terms of clinical presentation, radiological features, and therapeutic management and outcomes. The literature search identified 32 articles for MTX, 12 for LEF (resulting in 34 case reports), 3 for gold, 1 for AZA, 4 for SSZ, 27 for TNFi (resulting in 31 case reports), 3 for RTX, 5 for TCZ (resulting in 8 case reports), and 1 for ABA. No case was found for HCQ or anakinra. Common points are noted between LEF- and TNFi-related ILD in RA: ILD is a rare severe adverse event, mostly occurs within the first 20 weeks after initiation of therapy, causes dyspnea mostly in older patients, and can be fatal. Although no definitive causative relationship can be drawn from case reports and observational studies, these data argue for a pulmonary follow-up in RA patients with pre-existing ILD, while receiving biologic therapy or nbDMARDs. As previously described for MTX, growing evidence highlights that LEF, TNFi, RTX, and TCZ may induce pneumonitis or worsen RA-related pre-existing ILD. Nonetheless, identifying a causal relationship between RA therapy and ILD-induced toxicity clearly appears difficult, partly because it is a rare condition.
    Seminars in arthritis and rheumatism 10/2013; · 4.72 Impact Factor